Ask the allergist is our monthly feature where Dr. Julia Upton answers your questions. Dr. Julia Upton is a Canadian allergist who is on staff at Toronto’s SickKids Hospital in the Immunology and Allergy Department. She is an Assistant Professor in the Department of Paediatrics at the University of Toronto and is the Section Chair of Food Allergy and Anaphylaxis with the CSACI.
Please note: Dr. Upton is answering as an individual allergist and her answers do not constitute an official position of her affiliated organizations. Her responses are for informational purposes only and do not constitute medical advice, recommendations, diagnosis, or treatment. Please talk to your doctor about any concerns or questions you may have regarding your own health or the health of your child.
This month she answers your questions about cross-contamination, having a sulphite allergy and using your auto-injector, and the usage of antihistamines.
1. What are the real risks with casual contact, e.g. door handles, books in a classroom or in the public library, pools, public spaces, toys?
The usual exposure leading to an allergic reaction is through ingestion, e.g. eating. While the risk of exposure through casual contact is extremely low, it is not zero risk. Good hygiene (like regular handwashing), and wiping surfaces like tables/highchairs are effective ways of reducing the risk of cross-contamination and preventing reactions. Overall, reading ingredient labels to ensure the food is safe to eat is the most effective way to prevent allergic reactions.
It is recommended for individuals with food allergies to maintain excellent asthma control (if they have asthma), be educated on the signs and symptoms of anaphylaxis, and to always carry epinephrine auto-injectors (e.g. EpiPen®, AUVI-Q®).
2. I heard that auto-injectors contain sulphites. I have been diagnosed with a severe sulphite sensitivity and live far away from a hospital. Do I still give myself epinephrine if I have a reaction?
Epinephrine preparations contain sodium metabisulphite and therefore they may cause allergic-type reactions, or mild to severe asthmatic episodes in some people. Epinephrine is the drug of choice for serious allergic reactions. The sulphites should not prevent administration of epinephrine for treatment of serious allergic or other emergency situations. The benefit from epinephrine in anaphylaxis is considered to outweigh the risk of sulphite exposure.
3. What do I do if my child breaks out in hives often during the day, is it safe to keep giving antihistamines?
Please see an allergist, they can determine why your child has frequent hives and also provide information once a diagnosis is made.
If hives are occurring for seemingly no reason, your child may have a condition called Chronic Spontaneous Urticaria (CSU), which needs to be distinguished from other causes of hives.
If the diagnosis is CSU, non-sedating antihistamines can be used routinely to control the hives. Sedating antihistamines, such as diphenhydramine (e.g. Benadryl), are not preferred due to the effects they have on learning and sleep. Non-sedating antihistamines are very safe.
A medication, called Omalizumab, which blocks the IgE antibody (which causes an allergic reaction) can be prescribed for children 12 years of age and older if chronic hives are not controlled by non-sedating antihistamines.
4. When do I give antihistamines and when do I use the epinephrine auto-injector – is it okay to give antihistamines before giving an EpiPen or afterwards?
Epinephrine is the first-line treatment for anaphylaxis as it appears to work better if it is given early in a reaction. The challenge that we all face is the difficulty in knowing if a mild reaction will progress to anaphylaxis.
Antihistamines are not proven to reduce life-threatening aspects of anaphylaxis (breathing and blood pressure symptoms). They are predominantly for comfort to relieve the itch. It is okay to give an antihistamine after epinephrine.
It is ideal to have an anaphylaxis plan from your doctor which is specific for you. Some people, such as those with asthma, are often recommended to use epinephrine at the first sign of allergic reaction, and then their inhaler.
Thank you Dr. Upton for your valuable insight and taking the time to answer the top questions on oral food challenges!
- Watch our recent Ask the Allergist recorded webinar with Dr. Upton. She answers questions on allergy diagnostics, therapies, introduction of allergenic foods, breastfeeding, how to treat reactions, and what’s new in research.
- Learn more about cross-contamination and how to prevent reactions
- Learn about epinephrine and how to treat allergic reactions
Do you have a question you’d like to ask Dr. Upton in the months to come? If so, please send it along to us at firstname.lastname@example.org.Tags: antihistamine, ask the allergist, Cross-contamination, dr upton, epinpherine, sulphites